Indiana, 2020

Damaging Wind in Indiana, June 3, 2020

June 3, 2020 · NWS ILN · 1 event in 1 county or zone

Strong to severe thunderstorms developed ahead of a boundary which dropped south out of the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed ahead of a boundary which dropped south out of the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 3, 2:55 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 3, 2:55 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
355 PM EDT Wed Jun 3 2020

.SYNOPSIS...
A frontal boundary will be the focus of thunderstorm activity
through the evening hours. Additional disturbances will work
through the region through Friday night. Cooler and drier
conditions will be in place for the weekend and early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A convergent boundary is in place around and just south of I-70.
Thunderstorms are starting to develop along this boundary and
expect additional development through the evening hours.
Damaging winds and large hail will be the primarily threats with
these storms. Also with the west to east orientation will have
to watch for multiple storms moving across the same area and
therefore cannot rule out some isolated flooding issues as well.

Another disturbance will move through overnight keeping shower
and thunderstorm chances in the forecast during this time.
Cannot rule out an isolated severe wind gust with these storms
as well.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Additional thunderstorms are expected to develop during the day
on Thursday. Expect this activity to be scattered in nature and
increase through the afternoon. Isolated damaging wind gusts
will be possible with these storms. Thunderstorm activity will
decrease in activity during the overnight hours.

Another warm day with temperatures in the 80s is expected.
Temperatures on Thursday are not expected to be as warm as
Wednesday due to additional cloud cover.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
More of the same is expected on Friday as a warm and humid airmass
remains in place. Another cold front will approach from the
northwest late in the day. This boundary, along with diurnal
heating, and perhaps a disturbance aloft, will keep the threat for
showers and thunderstorms in the forecast (scattered at this time).
Highs will be mainly in the mid 80s.

The upper level flow will amplify as we head into the weekend. As a
long wave trough establishes itself across the western CONUS, a
downstream mid level ridge will develop across the northern and
central Plains. This in turn will develop northwest flow aloft over
our region. Thus, the cold front will gradually move southeast
through the area Friday night into Saturday, with a chance of
showers and thunderstorms still a threat until frontal passage.
After lows in the 60s, highs on Saturday will range from the lower
to mid 80s.

It looks like a little cooler and drier period is expected as we
head into Saturday night into Sunday. Surface high pressure will
ridge in from the north/northeast during the period (underneath the
east side of the mid level ridge axis). Have kept highs in the upper
70s to the lower 80s on Sunday after lows mainly in the 50s.

By early next week and into mid week, we will keep a watch on
tropical weather (currently Tropical Cristobal in the Bay of
Campeche) over the Gulf of Mexico. Current models suggest that this
moisture/remnants will be advected northeast into the Ohio Valley as
the mid level ridge pushes east of the region and the disturbed
weather pulls up from the backside of the ridge and ahead of the
next short wave/cold front in the mid level flow. Dry conditions
Monday/Monday night will give way to a low chance of chance of
showers/storms into the region for Tuesday. Better chances for
showers and storms are expected with the combined features Tuesday
night into Wednesday. After cool lows in the 50s on Monday, highs
will modify into the lower to mid 80s. Modification will continue
into Tuesday with increasing humidity. Humid but cooler temperatures
are forecast for Wednesday due to clouds and a higher rain
threat.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Convergent boundary just south of I-70 will be the focus of
thunderstorm development this afternoon. Expect best chance for
thunderstorm activity to be near KDAY and KILN. Due to this
timed in some thunderstorm activity into these locations.
Gusty winds around 20 knots will be possible this afternoon into
the early evening hours.

Additional showers and thunderstorms will move through tonight
and then then scattered thunderstorms are expected to develop
again towards the very end of the TAF period. Timed in some
VCSH, SHRA, and VCTS with these features. After the passage of
the overnight and early morning precipitation there will be the
potential for some MVFR and potentially even IFR cigs.

OUTLOOK...Thunderstorms are possible through Fri night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Hickman
AVIATION...Novak
Hazardous weather outlook, Jun 3, 4:10 AM EST, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
510 AM EDT Wed Jun 3 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
510 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Occasional showers and thunderstorms can be expected this afternoon
into tonight. Some of these storms may become severe with damaging
winds, large hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm activity may linger into Thursday, with a few strong to
severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, while following all local,
state and CDC guidelines.

In the hours before

Local storm report, Jun 3, 6:56 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
756 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     TRENTON                 39.48N 84.46W
06/03/2020                   BUTLER             OH   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&

JEG
Special weather statement, Jun 3, 7:14 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
814 PM EDT Wed Jun 3 2020

INZ058-066-040045-
Fayette IN-Franklin IN-
814 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND
SOUTHERN FAYETTE COUNTIES UNTIL 845 PM EDT...

At 813 PM EDT, radar indicated a strong thunderstorm near Rushville,
moving southeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Glenwood, Columbia, Laurel, Nulltown, Andersonville, Alpine and
Everton.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3961 8505 3942 8517 3948 8530 3964 8530
TIME...MOT...LOC 0013Z 295DEG 28KT 3958 8537

BPP
Special weather statement, Jun 3, 7:18 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
818 PM EDT Wed Jun 3 2020

OHZ063-072-040045-
Fayette OH-Clinton OH-
818 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE AND
NORTHEASTERN CLINTON COUNTIES UNTIL 845 PM EDT...

At 817 PM EDT, radar indicated a strong thunderstorm near Sabina,
moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Nickel size hail...
Very heavy rain...

Locations impacted include...
Washington Court House, Sabina, Staunton, Milledgeville, Octa, Jasper
Mills and Interstate 71 at US Route 35.

This includes I-71 in Ohio between mile markers 62 and 65.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3944 8349 3951 8368 3955 8368 3955 8367
      3958 8367 3962 8366 3962 8357 3956 8342
TIME...MOT...LOC 0017Z 294DEG 7KT 3956 8364

Franks
Special weather statement, Jun 3, 7:40 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
840 PM EDT Wed Jun 3 2020

INZ059-066-OHZ060-070-040115-
Union IN-Franklin IN-Butler OH-Preble OH-
840 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHERN UNION COUNTY IN EAST CENTRAL
INDIANA...SOUTHWESTERN PREBLE COUNTY IN WEST CENTRAL OHIO AND
NORTHWESTERN BUTLER COUNTIES IN SOUTHWESTERN OHIO UNTIL 915 PM EDT...

At 839 PM EDT, radar indicated a strong thunderstorm near Liberty,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Oxford, West College Corner, Salem, College Corner, Charlottesville,
Hueston Woods State Park, Billingsville, Cottage Grove and
Mixersville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3956 8502 3964 8484 3952 8466 3942 8487
TIME...MOT...LOC 0039Z 324DEG 19KT 3958 8492

BPP
Local storm report, Jun 3, 7:45 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
845 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     5 NNW SABINA            39.56N 83.65W
06/03/2020                   FAYETTE            OH   PUBLIC

            LARGE TREE DOWN. PHOTO POSTED ON SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

JEG
Local storm report, Jun 3, 7:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
851 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     3 ENE HARVEYSBURG       39.52N 83.94W
06/03/2020                   CLINTON            OH   PUBLIC

            3-5 INCH TREE BRANCHES ACROSS 380. TIME ESTIMATED FROM
            RADAR.

&&

JEG

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 3, 7:52 PM EST to 7:59 PM EST
Where
Union County, College Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.570, -84.820

Some trees and wires were reported knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884595.